Alert archive / Florida / Rip Current Statements in 2026

Rip Current Statement 4, NWS Tallahassee, FL

January 17, 2026Bay County, Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this rip current statement at Jan 17, 2026, 12:17 AM CST for Bay County, Franklin County, Gulf County, Florida. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2026, 12:17 AM CST (06:17 UTC)
Expired
Jan 18, 2026, 5:00 PM CST
In force
41 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 92 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.3 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WHUS42 KTAE 170617
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
117 AM EST Sat Jan 17 2026

FLZ112-114-115-180900-
/O.NEW.KTAE.RP.S.0004.260117T0617Z-260118T0900Z/
Coastal Bay-Coastal Gulf-Coastal Franklin-
117 AM EST Sat Jan 17 2026 /1217 AM CST Sat Jan 17 2026/

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Bay, Gulf, and Franklin County Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
805 
WHUS42 KTAE 180743
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
243 AM EST Sun Jan 18 2026

FLZ115-180845-
/O.CAN.KTAE.RP.S.0004.000000T0000Z-260118T0900Z/
Coastal Franklin-
243 AM EST Sun Jan 18 2026

...HIGH RIP CURRENT RISK IS CANCELLED...



$$

FLZ112-114-181600-
/O.EXT.KTAE.RP.S.0004.000000T0000Z-260118T2300Z/
Coastal Bay-Coastal Gulf-
243 AM EST Sun Jan 18 2026 /143 AM CST Sun Jan 18 2026/

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Dangerous rip currents.

* WHERE...Bay and Gulf County Beaches.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jan 16, 7:54 PM CST, 4 hours 23 minutes earlier. Its key messages:

  • Issued at 849 PM EST Fri Jan 16 2026
  • There is a low to medium chance (20 to 40%) of a rain/snow mix on Sunday morning over southeastern Alabama, portions of southwestern Georgia and the inland Florida Panhandle.
  • Hazardous marine conditions are likely Saturday night and Sunday as strong northerly winds will take hold behind a strong cold frontal passage.
Area forecast discussion, Jan 16, 7:54 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
854 PM EST Fri Jan 16 2026

...New UPDATE...

.KEY MESSAGES...
Issued at 849 PM EST Fri Jan 16 2026

- There is a low to medium chance (20 to 40%) of a rain/snow mix
  on Sunday morning over southeastern Alabama, portions of
  southwestern Georgia and the inland Florida Panhandle.

- Hazardous marine conditions are likely Saturday night and Sunday
  as strong northerly winds will take hold behind a strong cold
  frontal passage.

&&

.UPDATE...
Issued at 849 PM EST Fri Jan 16 2026

The main changes were tweaking overnight rain chances, sky cover,
and hourly temperatures. The latter was especially true for
Valdosta & Cross City where ideal radiational cooling conditions
have been taken advantage of thanks to be on the inside left edge
of 1025-mb surface higher pressure over the Western Atlantic.
Readings as of about 0130Z were mid to upper 30s! Marine PoPs were
also toned down using local CAMs where there appears to be a high
bias.

&&

.SHORT TERM...
(This Evening through Saturday)
Issued at 332 PM EST Fri Jan 16 2026

Winds have turned southerly this afternoon as surface high
pressure is anchored across northeast Florida. Dewpoints are
generally in the teens closer to I-75 to upper 20s to 30s into the
eastern Florida panhandle. That high pressure will scoot into the
western Atlantic as a broad upper trough digs through the central
and southern Plains and into Saturday and a cold strong makes its
way into the southeast US. Clouds thicken up overnight with the
continued increase in moisture from the Gulf, this will hold lows
mainly in the 40s and 50s with the exception of along the I-75
corridor, which will be the last to moisten up with dewpoints in
the low 30s; lows in this region will fall into the upper 30s.

Well into the overnight hours, showers will develop over the
Panhandle Gulf waters which will encroach inland the Panhandle
coast line before dawn. Into Saturday, the cold front reaches into
the forecast area then slows down as a wave of low pressure
develops along the boundary and awaits colder air in the form of a
secondary cold front (or stronger cold air push) which arrives
Saturday night. Isolated showers will continue into the afternoon
hours mainly across our western half of counties. Highs Saturday
will generally reach the 60s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 332 PM EST Fri Jan 16 2026

Low pressure that develops in the Gulf will move east overnight
and aid in increasing isentropic lift with rain increasing
Saturday night into Sunday. At the same time, cold air arrives
from the north overnight. Models continue to indicate atleast a
brief changeover (1-3 hour) to a rain/snow mix in portions of the
tri- state area on the backside as the area of rain moves east.
The rain/snow mix line has been relatively consistent; essentially
along and north from a Defuniak Springs to Marianna northeast to
Fitzgerald line. Chances for accumulating snow remains low; if
accumulations do occur it would amount to 0.5 inches or less and
favor portions of southeast Alabama northeast to Albany
(Dougherty/Lee/northern Worth).

Impacts in the wintry precip area will be minimal, if at all.
Temperatures today through Saturday will be well above freezing
along with ground and roadway temperatures. Temperatures during
the event will generally be above freezing (33-36F) with an
isolated location perhaps reaching 32F for an hour or so.
Temperatures will be slightly higher towards I-75. If any
accumulations occur, that would be relegated to grassy areas, car
and rooftops; and even that will be short lived as highs Sunday
will reach the low to mid 40s as the precipitation moves out and
skies clear from west to east.

After this event, lows Sunday night will be cold with readings in
the low to mid 20s. If these temperatures hold, expect another
freeze warning for a hard freeze into Monday morning. Highs Monday
will reach the 50s with a reinforcing shot of cool air Tuesday,
highs will remain in the 50s. A moderating trend is expected by
midweek as high pressure moves east with surface winds clocking
from the north to the east; highs reach the 60s by Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM EST Fri Jan 16 2026

Mainly VFR conds prevail outside of bouts of MVFR cigs/vsbys from
patchy fog/mist invof ECP/DHN late tonight and pre-frontal bands
of lower clouds with embedded showers early tmrw morning.
Southerly winds less than 10 kts quickly shift out of the NW
following frontal passage near the end of this TAF cycle.
Introduced a PROB30 group for -SHRA at all terminals except VLD
starting at 18Z.

&&

.MARINE...
Issued at 332 PM EST Fri Jan 16 2026

Southerly flow has commenced throughout the Gulf waters today, on
the backside of high pressure to our east. Moderate south to
southwest winds will be in place tonight ahead of a strong cold
front beginning later Saturday. Winds turn northerly behind the
passage beginning Saturday afternoon across Panhandle waters
spreading east Saturday night. Strong northerly winds take hold
Saturday night into Sunday with advisory conditions likely through
all northeast Gulf waters. Winds gradually decrease into Monday
then clock to northeast Tuesday.

&&

.FIRE WEATHER...
Issued at 332 PM EST Fri Jan 16 2026

High pressure located over northeast Florida is helping turn low
level flow to the south, increasing moisture from the Gulf mainly
west of I-75 into tonight while a drier airmass continues into
tonight along and east of I-75. The increase in moisture will be
short lived as a strong cold front approaches and passes across the
area later Saturday into Sunday. Light to moderate rain will
overspread the area accompanying the front. Another shot of cold air
is on tap behind the front. In conjunction with the colder air, a
low chance of a snow mix Sunday morning, mainly from Defuniak
Springs east to Marianna northeast to Fitzgerald line. Precipitation
will move out of the area Sunday afternoon, followed by a very cold
night Sunday night with lows bottoming out in the low to mid 20s.

&&

.HYDROLOGY...
Issued at 332 PM EST Fri Jan 16 2026

Flooding is not expected for at least the next 7 days. Rainfall
amounts through Sunday will not be hydrologically significant, nor
will they be enough to provide drought relief.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   43  66  37  46 /  10  40  90  70
Panama City   52  67  37  48 /  30  60  90  50
Dothan        45  60  34  45 /  10  50  70  40
Albany        39  63  34  44 /   0  40  80  50
Valdosta      33  67  37  45 /   0  20  80  80
Cross City    30  69  39  53 /   0  10  60  80
Apalachicola  52  65  38  47 /  30  50  90  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

UPDATE...IG3
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...IG3
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:16 AM CSTSmall Craft AdvisoryTAE24 hr
Jan 17, 12:49 AM CSTWinter Weather AdvisoryTAEBay, Calhoun, Gadsden, Holmes, Jackson, Liberty and 2 more34 hr

Nearby

Rip Current Statements in Florida, 2026Every rip current statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.